Georgia, 2014

Hail in Georgia, August 8, 2014

August 8, 2014 · NWS CHS · 1 event in 1 county or zone

A few sub-severe thunderstorms developed near a stationary front positioned over southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A few sub-severe thunderstorms developed near a stationary front positioned over southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 8, 3:03 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 8, 3:03 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EDT FRI AUG 8 2014

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN OVER OR NEARBY INTO EARLY NEXT WEEK.
A COLD FRONT WILL THEN CROSS THE REGION BY LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO SLOWLY WANE THIS
EVENING ALTHOUGH SOME SHOWERS AND MAYBE EVEN A FEW THUNDERSTORMS
WILL STILL BE POSSIBLE OVERNIGHT...MAINLY OVER SOUTH CAROLINA...AS
THE STALLED FRONT LINGERS AND SHORTWAVE ENERGY ALOFT MOVES
THROUGH. ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LOCALIZED
FLOODING WILL BE POSSIBLE THROUGH THIS AFTERNOON GIVEN THE
ABUNDANT INSTABILITY AND DCAPE OVER 1000 J/KG. LOWS SHOULD RANGE
FROM THE LOWER TO MID 70S INLAND TO CLOSER TO 80 AT THE IMMEDIATE
COAST. COULD SEE SOME LIGHT FOG WELL INLAND TOWARD
DAYBREAK...ESPECIALLY WHERE IT RAINS TODAY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY THROUGH SUNDAY...A LOW AMPLITUDE AND FAIRLY WEAK WEST-NW
FLOW WILL PREVAIL ALOFT ACROSS THE AREA THIS WEEKEND...WHILE
SIMULTANEOUSLY A QUASI-STATIONARY FRONT LINGERS MAINLY IN AN
EAST-WEST FASHION ACROSS THE CENTRAL PART OF THE CWFA SATURDAY...THEN
INTO NORTHERN SECTIONS SUNDAY. THIS FRONT IS POSITIONED IN BETWEEN
THE SUB-TROPICAL RIDGE ANCHORED ACROSS FLORIDA AND MUCH DRIER RIDGE
OF HIGH PRESSURE ACROSS THE MID-ATLANTIC STATES SATURDAY THAT SLIDES
INTO THE ATLANTIC SUNDAY.

DRIVEN BY MID LEVEL IMPULSES THAT BRUSH THE AREA TO THE NORTH WE
LOOK FOR THE DEVELOPMENT OF OCCASIONAL WEAK WAVES OF LOW PRESSURE
ALONG THE FRONT AND IN CLOSE PROXIMITY THE THE LOCAL AREA. THIS
LARGE SCALE FORCING ALONG WITH CONSIDERABLE POOLING OF
MOISTURE...EVIDENCED BY PWATS CLIMBING TO BETWEEN 2.1 AND 2.3
INCHES...OR APPROACHING 2 STANDARD DEVIATIONS ABOVE NORMAL SUGGESTS
THAT COVERAGE OF SHOWERS/T-STORMS WILL EASILY BE WITHIN THE HIGH END
CHANCE RANGE OR AROUND 50 PERCENT. LIMITED MOVEMENT WITHIN THE LOWER
AND MIDDLE TROPOSPHERE INDICATES THAT LOCALLY HEAVY RAINFALL WILL
OCCUR...LIKELY PROMPTING OCCASIONAL FLASH FLOOD ADVISORIES AND
PERHAPS EVEN FLASH FLOOD WARNINGS.

WEAK SHEAR AND LAPSE RATES THAT ARE MODEST AT BEST WILL RESTRICT
UPDRAFT STRENGTH. BUT GIVEN MODERATE INSTABILITY AND MESO-SCALE
BOUNDARY INTERACTIONS WE CERTAINLY CAN/T DISCOUNT A COUPLE OF STRONG
OR MARGINAL PULSE SEVERE STORMS. BUT ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

TEMPS BOTH DAYS WILL PEAK WITHIN A FEW DEGREES EITHER SIDE OF 90
AWAY FROM THE BEACHES...BUT MID 90S WILL OCCUR SOUTH OF I-16 IN SE
GA.

MONDAY...A MORE PROMINENT SHORT WAVE EMBEDDED WITHIN THE WEST/NW
FLOW ALOFT LOOKS TO TRIGGER A SLIGHTLY BETTER ORGANIZED WAVE OF LOW
PRESSURE OVER OR JUST OFFSHORE THE LOCAL AREA...WHICH IN TURN CAUSES
THE STATIONARY FRONT TO START IT/S TRANSITION INTO A COLD FRONT. THE
BEST CONVECTIVE COVERAGE WILL BE FOUND NEAR AND ALONG THE COASTAL
ZONES IN CLOSER PROXIMITY TO THE BEST CONVERGENCE ALONG THE FRONT
STRETCHING THROUGH AND TRAILING FROM THE SURFACE LOW. THERE MIGHT BE
A BIT LESS MOISTURE...BUT PWATS ARE STILL ABOVE 2 INCHES WHICH
SUPPORTS KEEPING POPS WITHIN THE CHANCE RANGE. PROVIDED UPDRAFTS ARE
ABLE TO REACH HIGH ENOUGH...GIVEN SOME DRIER AIR ALOFT THERE MIGHT
BE A GREATER RISK FOR ISOLATED STRONG OR SEVERE STORMS. WITH A DEEP
WESTERLY FLOW WE MIGHT BE UNDERDONE ON MAX TEMPS BY A FEW
DEGREES...BUT EVEN SO NOT FAR FROM TYPICAL MID-AUGUST LEVELS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A PERSISTENT BROAD UPPER TROUGH ACROSS MUCH OF THE EASTERN UNITED
STATES WILL PREVAIL THROUGH THE EXTENDED PERIOD. THIS PATTERN WILL
SUPPORT CONTINUED UNSETTLED WEATHER...WITH AN INLAND SURFACE
TROUGH AND LINGERING WEAK FRONT REMAINING IN THE WAKE OF LOW
PRESSURE LIFTING TO THE NORTHEAST. PRECIPITABLE WATER VALUES WILL
REMAIN AROUND 2.0 INCHES INTO MID WEEK...SUPPORTING SCATTERED
THUNDERSTORM DEVELOPMENT EACH DAY AND POSSIBLY INTO THE NIGHTTIME
HOURS. DETERMINING THE AREAS FAVORED FOR BEST COVERAGE IS
DIFFICULT AT THIS POINT...SINCE MUCH DEPENDS ON THE LOCATION AND
MOVEMENT OF THE WEAK STATIONARY FRONT AND VARIOUS SHORTWAVE ENERGY
EMBEDDED WITHIN THE FLOW ALOFT. MEDIUM RANGE MODEL SOLUTIONS ARE
INDICATING THAT A STRONGER COLD FRONT WILL EVENTUALLY APPROACH THE
SOUTHEAST STATES LATE IN THE WEEK...POSSIBLY AS EARLY AS
THURSDAY...WITH POTENTIAL FRONTAL PASSAGE ONCE THE UPPER TROUGH
AMPLIFIES DOWN TOWARD THE GULF COAST. IF THE FRONT CAN MOVE
THROUGH THE FORECAST AREA BY FRIDAY...THEN EXPECT RAIN CHANCES TO
DIMINISH AS HIGH PRESSURE AND DRIER AIR MOVE INTO THE AREA BEHIND
THE DEPARTING FEATURE. EXPECT LITTLE VARIATION IN THE HIGH
TEMPERATURES EACH DAY...WITH TEMPERATURES PEAKING IN THE LOWER 90S
INLAND EACH AFTERNOON.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
MAINLY VFR. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...MAINLY NEAR KSAV. CHANCES COULD THEN INCREASE A BIT
OVERNIGHT INTO SATURDAY...MAINLY AT KCHS...AS A STALLED FRONT OVER
THE AREA LIFTS NORTHWARD AND ADDITIONAL SHORTWAVE ENERGY CONTINUES
TO MOVE EAST THROUGH THE AREA.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED AND MAINLY DIURNAL
SHOWERS AND THUNDERSTORMS WITH BRIEF PERIODS OF FLIGHT RESTRICTIONS
THROUGH WEDNESDAY.

&&

.MARINE...
TONIGHT...GENERALLY SOUTH TO SOUTHEAST WINDS AOB 15 KT EXPECTED
BETWEEN HIGH PRESSURE TO THE NORTH AND EAST AND WEAK LOW PRESSURE
INLAND. SEAS 1-3 FT...HIGHEST EAST.

SATURDAY...A STATIONARY FRONT WILL PERSIST ACROSS THE COASTAL
WATERS...SITUATED EAST-WEST AND NEAR THE SAVANNAH RIVER. GENTLE
EAST-SE BREEZES IN THE MORNING WILL BECOME MODERATE SE BREEZES IN
THE AFTERNOON WITH SEA BREEZE ENHANCEMENT. SEAS NO HIGHER THAN 2 OR
3 FT.

SATURDAY NIGHT INTO MONDAY...THE STATIONARY FRONT WILL WAVER A
LITTLE NORTHWARD THE SECOND HALF OF THE WEEKEND...BEFORE DROPPING A
BIT AGAIN SOUTHWARD MONDAY AS A WAVE OF LOW PRESSURE FORMS ALONG THE
FRONT AND MOVES EAST/NE INTO THE ATLANTIC. THERE STILL ISN/T MUCH
CHANGE TO THE CYCLONIC PRESSURE PATTERN...MAYBE A SMIDGEN
TIGHTER...BUT NOTHING TO SUPPORT ANY WINDS HIGHER THAN 15 KT AND
SEAS NO MORE THAN 3 FT.

TUESDAY THROUGH WEDNESDAY...THE LOW PRESSURE WAVE WILL LIFT AWAY
FROM THE WATERS...LEAVING BEHIND A DIFFUSE COLD FRONT FROM NE TO SW
AND INLAND FROM THE MARINE COMMUNITY. AT SOME POINT THERE SHOULD BE
A LITTLE MORE PACKING OF THE PRESSURE PATTERN...BUT NOTHING TO
PRODUCE ANY SMALL CRAFT ADVISORY CONDITIONS.

WATERSPOUTS...FORECAST SOUNDINGS ARE QUITE FAVORABLE FOR WATERSPOUT
DEVELOPMENT SATURDAY MORNING ACROSS OUR SOUTHERNMOST WATERS.
HOWEVER...GIVEN SOME UNCERTAINTY AS TO WHETHER OR NOT THERE WILL BE
ANY BOUNDARIES FOR THEM TO DEVELOP ALONG WE HAVE REFRAINED FROM
ADDING TO THE HAZARDOUS WEATHER OUTLOOK AT THIS TIME.

RIP CURRENTS...WE/LL BE CLOSE TO A MODERATE RISK OF RIP CURRENTS AT
AREA BEACHES SATURDAY...BUT THAT/S DEPENDENT UPON HOW MUCH SWELL
ENERGY...IF ANY REACHES THE BEACHES. AT THIS POINT WE PREFER TO BE
MORE CONSERVATIVE AND CARRY ONLY A LOW RISK...WAITING TO SEE EXACTLY
HOW MUCH SWELL DOES OCCUR.

&&

.TIDES/COASTAL FLOODING...
RAISED A COASTAL FLOOD ADVISORY FOR THE CHARLESTON COUNTY COASTAL
AREAS FOR THIS EVENING/S HIGH TIDE WHICH IS PREDICTED BY THE GFS
EXTRATROPICAL SURGE GUIDANCE TO BE OVER 7.0 FEET MEAN LOWER LOW
WATER AT CHARLESTON HARBOR. TIDE LEVELS SHOULD REMAIN BELOW
ADVISORY LEVELS ALONG THE NORTHERN GEORGIA COAST.

THE PROXIGEAN SPRING TIDE...THE FULL MOON COINCIDENT WITH THE
CLOSEST LUNAR PERIGEE OF THE YEAR...WILL PEAK THIS WEEKEND AND
CREATE HIGHER THAN NORMAL ASTRONOMICAL TIDES. SINCE ONLY SMALL
DEPARTURES ARE NEEDED ABOVE THE PREDICTED ASTRONOMICAL TIDE VALUES
TO RESULT IN MINIMAL COASTAL FLOODING...EVEN WITH A RATHER WEAK
ONSHORE FLOW THIS WILL STILL LIKELY BOOST TIDE LEVELS ABOVE
CRITICAL THRESHOLDS...ESPECIALLY FOR THE SOUTH CAROLINA COAST. THE
BEST CHANCE FOR COASTAL FLOOD ADVISORIES WOULD BE DURING THE EVENING
HIGH TIDES INTO EARLY NEXT WEEK. AS ALWAYS...IF HEAVY RAIN OCCURS
AROUND THE TIMES OF THE ELEVATED HIGH TIDES...RUNOFF WILL BE
INHIBITED AND MORE SIGNIFICANT/LOCALIZED FLOODING COULD OCCUR WITHIN
COASTAL COMMUNITIES.

&&

.EQUIPMENT...
THE CHARLESTON SC WSR-88D /KCLX/ REMAINS OUT OF SERVICE DUE TO A
SIGNIFICANT MECHANICAL FAILURE. THE CURRENT ESTIMATE HAS THE RADAR
RETURNING TO SERVICE BETWEEN AUGUST 21 AND 25.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...COASTAL FLOOD ADVISORY UNTIL 9 PM EDT THIS EVENING FOR SCZ050.
MARINE...NONE.

&&

NEAR TERM...RJB
SHORT TERM...33
LONG TERM...
AVIATION...33/RJB
MARINE...33/RJB
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Aug 8, 2:40 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT FRI AUG 8 2014

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-091000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
340 PM EDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048-049-051-091000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-
340 PM EDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COASTAL FLOODING...ASTRONOMICAL FACTORS AND PERIODS OF ONSHORE
WIND WILL ELEVATE HIGH TIDE LEVELS THIS WEEKEND. SHALLOW SALT
WATER FLOODING IS POSSIBLE AROUND THE TIMES OF HIGH TIDE...AND
COASTAL FLOOD ADVISORIES COULD EVENTUALLY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ050-091000-
CHARLESTON-
340 PM EDT FRI AUG 8 2014

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COASTAL FLOODING...ASTRONOMICAL FACTORS AND PERIODS OF ONSHORE
WIND WILL ELEVATE HIGH TIDE LEVELS THIS WEEKEND. SHALLOW SALT
WATER FLOODING IS POSSIBLE AROUND THE TIMES OF HIGH TIDE...AND
COASTAL FLOOD ADVISORIES COULD EVENTUALLY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 1:17 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT FRI AUG 8 2014

SCZ043-048-049-081845-
BEAUFORT-COASTAL COLLETON-INLAND COLLETON-
217 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND BEAUFORT
COUNTIES THROUGH 245 PM EDT...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NEMOURS PLANTATION...MOVING NORTHEAST AT
10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DALE...GARDENS CORNER...NEMOURS PLANTATION...WIGGINS...WHITE HALL...
GREEN POND...ASHEPOO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3244 8059 3229 8079 3256 8081 3285 8061
      3267 8045
TIME...MOT...LOC 1817Z 205DEG 11KT 3263 8067
Special weather statement, Aug 8, 1:32 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
232 PM EDT FRI AUG 8 2014

SCZ047-051-081900-
COASTAL JASPER-INLAND JASPER-
232 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES THROUGH 300 PM EDT...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SWITZERLAND...MOVING WEST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SWITZERLAND...MITCHELLVILLE...DEERFIELD...TILLMAN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3253 8123 3258 8087 3239 8084 3238 8086
      3235 8088 3235 8089 3235 8093 3230 8094
      3231 8101 3229 8099 3227 8110 3233 8114
      3234 8113 3235 8115 3245 8120 3246 8119
      3247 8121
TIME...MOT...LOC 1832Z 073DEG 4KT 3243 8104
Special weather statement, Aug 8, 2:16 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT FRI AUG 8 2014

GAZ118-081945-
INLAND CHATHAM-
316 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY
THROUGH 345 PM EDT...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PORT WENTWORTH...MOVING SOUTHWEST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MONTEITH...O'LEARY...PORT WENTWORTH...MEINHARD...GARDEN CITY...
CLEARVIEW...WHEAT HILL...CHATHAM CITY...SAVANNAH AIRPORT...ALABAMA
JUNCTION...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3214 8132 3223 8121 3224 8119 3223 8115
      3222 8115 3221 8113 3218 8112 3217 8111
      3217 8113 3215 8111 3214 8112 3212 8112
      3211 8110 3201 8120
TIME...MOT...LOC 1917Z 048DEG 7KT 3216 8117
Special weather statement, Aug 8, 3:03 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EDT FRI AUG 8 2014

GAZ088-101-082030-
EFFINGHAM-SCREVEN-
403 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
EFFINGHAM COUNTIES THROUGH 430 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR EGYPT...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EGYPT...ARDMORE...SHAWNEE...GRIFFIN LAKE...TUSCULUM...CLYO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3260 8146 3248 8124 3235 8149 3244 8153
      3247 8153 3247 8154 3248 8154 3249 8155
      3252 8156
TIME...MOT...LOC 2003Z 304DEG 13KT 3247 8145
Special weather statement, Aug 8, 3:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
407 PM EDT FRI AUG 8 2014

GAZ087-088-082030-
JENKINS-SCREVEN-
407 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND JENKINS
COUNTIES THROUGH 430 PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WOODCLIFF...MOVING NORTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WOODCLIFF...THOMASBORO...JENKINS COUNTY HOSPITAL...MILLEN...
ZEIGLER...ALTMAN...WATERS...SYLVANIA...LEWIS...BASCOM...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3294 8191 3295 8187 3295 8185 3295 8184
      3295 8182 3294 8181 3293 8179 3291 8177
      3294 8172 3291 8152 3265 8164 3274 8200
TIME...MOT...LOC 2007Z 199DEG 10KT 3274 8176

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chatham

When
August 8, 3:40 PM EST to 3:41 PM EST
Where
Chatham County, 2.23 mi SW of Williams
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.080, -81.280

A spotter reported penny to nickel size hail size about 1 mile southwest of the Interstate 16 and Interstate 95 interchange.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540456.